It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-29-2011, 10:36 PM   #1
Newbie
(female)
 
Join Date: Apr 2011
Location: Fort Wayne, IN USA
Posts: 5
supermom2934 HB User
Having some mania starting after adding Vit D

Hi, I am bipolar and recently started taking Vit D suppliment in a high dose because my GP tested me because of my fatigue. Turns out I am at 25 and should be at 50. My mood before has been depressed but not severely, not really acceptable but I had settled on the idea that this might be as good as it gets. Although Bipolar, I have been taking Wellbutrin and Lexapro but not a mood stabilizer (recently stopped Abilify) Still no relief for the depression. Anyway right after I started the Vit D I started feeling very agitated and withdrew myself from everyone so as not to say or do anything that I would regret. After 4 days of this the agitation went away and I started feeling better. More energy, higher mood, more motivatied and more social. All good.

But then I started having racing thoughts and insomnia so I am afraid I am swinging into a mania. I researched the Vit D and found that it can raise your mood and is sometimes used to treat SAD. I called the Dr. and he is gone for the weekend so I have to wait till Monday. I feel my choices are to stop taking the Vit D (but this is the best I have felt in a long time) or start taking the Abilify again. Of course I will wait on the Dr. unless it starts to spin further into a mania. Has anyone else had any experience with Vit D, or have any thoughts on this situation? Please respond.

 
Old 04-30-2011, 12:17 PM   #2
Inactive
(female)
 
Join Date: Mar 2008
Posts: 5,070
katlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB User
Re: Having some mania starting after adding Vit D

Hi and welcome to the Boards. Vit. D will raise your moods and is a great treatment for SAD as well as Depression, but generally it is not so fast acting as to cause mania. I have to take very high doses of it because my body does not process it, I take 50,000 IU per week along with my normal BP meds, lithium, Lexapro, Klonopin, Clonodine and Seroquel as needed. In the last 2 yrs of having to take it it's never caused mania or hypomania and doesn't particularly help with the depression. Did you start any of your other meds at the same time as the Vit. D, or did you stop the Abilify at the same time?

kat

 
Sponsors Lightbulb
   
Old 04-30-2011, 10:34 PM   #3
Member
(male)
 
Join Date: Apr 2011
Location: Idaho
Posts: 63
etsnyder HB User
Re: Having some mania starting after adding Vit D

CBS just had a DR program on vita"D" last night. Most people on the program were at 25 and 50 was recomended. I take a one a day vitamin that has 150% of the recomended daily dosage, and no I don't know I don't know what mine is. I'm on Depakote for the mainia, Lexipro for depression, and ritalin for ADHD. I had a mainia spinner start 2 days ago and between my theripist and my shrink I was back on track by last night. The shrink just tweaked my meds a little because she didn't want me pinging. Back to normal now. I thought it might be cyclic but the theripist and shrink said that is was caught in time. No change in diagnosis. That was the first time in three years for a spinner. --et--

 
Old 05-05-2011, 11:38 PM   #4
Newbie
(female)
 
Jenanne's Avatar
 
Join Date: May 2011
Location: Centreville, AL USA
Posts: 2
Jenanne HB User
Re: Having some mania starting after adding Vit D

I have heard nothing about mania and Vitamin D but I have heard of becoming manic while taking St. John's Wort. I am interested to learn anything on this.

 
Old 05-08-2011, 06:23 PM   #5
Newbie
(female)
 
Join Date: Apr 2011
Location: Fort Wayne, IN USA
Posts: 5
supermom2934 HB User
Re: Having some mania starting after adding Vit D

I think I do remember hearing that about St. Johns Wart while I was researching this problem. It would be interesting to know more. With my situation the Dr. told me to take a half dose of my Abilify as needed that I had previously been on. So far I have only had to do that twice. Right now I think my body is adjusting to the Vit D for the better. The mania signs are diminishing but the general fog of depression is still lifted. Thank God.

 
Old 05-08-2011, 06:31 PM   #6
Newbie
(female)
 
Join Date: Apr 2011
Location: Fort Wayne, IN USA
Posts: 5
supermom2934 HB User
Re: Having some mania starting after adding Vit D

The only other things I started at that time were Calcium and Crestor. And I already checked up on those. I had stopped the Abilify several months ago. But I am feeling better now. Minumual mania and depression is much better. I know that everyones body reacts differently to different meds. For now I am just thankful I am feeling better, although I am monitoring the situation carefully. Thanks for your comments.

 
Old 05-08-2011, 06:36 PM   #7
Newbie
(female)
 
Join Date: Apr 2011
Location: Fort Wayne, IN USA
Posts: 5
supermom2934 HB User
Re: Having some mania starting after adding Vit D

I have never heard of a spinner before. I hope I don't have to experience it. So glad that you caught it in time and good for you for getting help for yourself right away. Just curious, did you start taking anything new or stop taking anything? Did anyone know what triggered the spinner?

 
Old 05-08-2011, 10:43 PM   #8
Member
(male)
 
Join Date: Apr 2011
Location: Idaho
Posts: 63
etsnyder HB User
Re: Having some mania starting after adding Vit D

With all due respect, which professional perscribed St. John's Wart?

Thanks, --et--

 
Old 05-09-2011, 06:22 AM   #9
Newbie
(female)
 
Join Date: Apr 2011
Location: North Yorkshire, UK
Posts: 2
abaglady HB User
Re: Having some mania starting after adding Vit D

St John's Wort is supposed to have similar effects to SSRI antidepressants and there have been some medical trials of its use for major depression (as opposed to bipolar depression). So far as I can see, the jury is still out on whether SJW could be used in place of SSRIs like Prozac, Zoloft etc, but it does seem to have an effect on serotonin levels in the brain and there are warnings about using SJW at the same time as SSRIs.
Because the effects of SJW are similar to SSRIs in raising serotonin levels, it can have the same effects as SSRIs in triggering mania or hypomania in bipolar patients. If doctors prescribe SSRIs for bipolar patients, it is usually alongside a mood stabiliser which stops the mood becoming too high as serotonin levels increase. If bipolar patients are self-medicating in depressive episodes with SJW, they may find similar effects to using SSRIs alone - i.e. mania or hypomania (although in my case, the effect of SSRIs used without a mood stabiliser was a mixed episode).
However, the effect does depend on the quality and dosage of SJW that is used. A lot of herbal 'remedies' on the market have very little active ingredient.
There's a lot of info online about this on the internet.

Hope this helps

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Abilify
Depakote
Lamictal
Lexapro
Lithium
  Prozac
Seroquel
Wellbutrin
Zoloft
Zyprexa




TOP THANKED CONTRIBUTORS



reesie (68), katlin09 (59), Administrator (24), TinoRock (14), bprapcyc (10), thatgirl141 (7), lynnlee (6), annii456 (4), ghelpmelivelife (4), ginger3130 (3)

Site Wide Totals

teteri66 (1164), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 07:16 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!